MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 SEALED OUTFLOW GRAFT WITH BEND RELIEF; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE 3 SEALED OUTFLOW GRAFT WITH BEND RELIEF; VENTRICULAR (ASSIST) BYPASS
Model Number 105581US
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 01/19/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during left ventricular assist device (lvad) implantation, bleeding was noted at the junction of the outflow graft and the metal connection before the device was turned on.The surgeon placed a suture on the outflow graft where the graft connects to the metal connection, but the bleeding continued.The original outflow graft from the implant kit was cut near the aortic anastomosis and a stand-alone outflow graft was anastomosed to the cut end of the original graft.No bleeding was noted from the new outflow graft.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the report of leakage from the outflow cannula was confirmed based on the submitted video from the account, and the leak was reproduced in the evaluation of the returned sealed outflow graft; however, the device evaluation did not conclusively identify any issues which would have contributed to the reported event.A specific cause for the reported leakage could not conclusively be determined through this investigation.The heartmate 3 sealed outflow graft was returned in a slightly used condition.The outflow graft bend relief was pushed up to graft attachment, but not engaged.Blood residue was observed on the entirety of the returned conduit.A blue suture was tied through graft material near the distal edge of the hardware.There was no obvious hole/gap seen at the suture or along the distal edge of the graft attachment.Examination of the graft material did not reveal any evidence of holes or slices.There was no visible evidence of any issues related to the titanium ring which creates a compression seal between the graft material and the graft attachment.There was no evidence of any wear or gaps in the blood-contacting threaded material adjacent to the graft attachment.The graft attachment was plugged with a rubber stopper and filled with water.A graft leak in the area adjacent to the graft hardware was observed but the point of origin was not obvious.The behavior of the leak appeared similar to that observed in the submitted video.The graft was cut near the suture following the test, and no obvious holes were seen, but the graft was frayed in the area of the suture.The suture was untied, and the only visible holes were from the two points where the suture passed through the graft.The graft hardware was disassembled for further inspection which noted no obvious pre-existing damage or defects.Surface damage caused by the use of channel-lock during disassembly, specifically to the areas with the spline features on the graft adapter, was observed.The patient remains ongoing heartmate 3 left ventricular assist system (lvas), serial number (b)(6).Manufacturing analysis task was initiated to investigate the heartmate 3 outflow graft bleeding issue.The manufacturing analysis found that this complaint is not manufacturing/design related.Scoping and bracketing, dhr review, and complaint component inspections were performed, and no deviations were found.No other product was affected, and no corrective actions were taken.The relevant sections of the device history records for (b)(6) were reviewed and showed no deviations from manufacturing or quality assurance specifications.Review of the device history records for the sealed outflow graft (7972592), including the inspection of the graft material and the graft-to-hardware interface, found no deviations from manufacturing or quality assurance specifications.The implant kit was shipped on (b)(6) 2021.Manufacturing analysis task was initiated to investigate the heartmate 3 outflow graft bleeding issue.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu), rev.C, lists bleeding as an adverse event that may be associated with the use of heartmate 3 left ventricular assist system.Section 5 entitled "surgical procedures" provides information regarding how to prepare the sealed outflow graft for implant and includes steps for attaching the outflow graft to the pump.Under the sub-section "securing the pump and connections", this document states to ensure that the sealed outflow connections are dry and secure and to obtain hemostasis prior to closing all wounds.This section also warns: ¿during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.¿ qap, outflow assembly, hm 3, rev.P, describes the inspection steps and the acceptance criteria for the heartmate 3 outflow assembly.Section 8.4.7 describes the visual inspection of the graft-to-hardware interface.Section 8.4.8 describes the inspection and acceptance criteria of the graft in relation to damage and soiling.The graft is considered acceptable if it is free from damage of wrinkles, creases, or unacceptable soiling per table 1.No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 3 SEALED OUTFLOW GRAFT WITH BEND RELIEF
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key13537372
Report Number2916596-2022-00465
Device Sequence Number4073046
Product Code DSQ
UDI-Device Identifier00813024013266
UDI-Public00813024013266
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/09/2023
Device Model Number105581US
Device Catalogue Number105581US
Device Lot Number7972592
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/02/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/20/2022
Supplement Date Received by Manufacturer05/09/2022
05/11/2022
Initial Report FDA Received Date02/15/2022
Supplement Report FDA Received Date05/10/2022
05/11/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/09/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Hospitalization;
Patient Age42 YR
Patient SexFemale
Patient Weight82 KG